Antibiotic-associated Colitis -- C difficile

Antibiotic-associated colitis is an irritation in your large intestine caused by an infection. It happens when there is a disruption in the normal bacteria of your intestines after taking antibiotic medication allowing bad bacteria to take over. Colitis can lead to diarrhea and abdominal cramping. The infection is often very serious.

  • Causes


    Your intestine is normally full of good bacteria. When you take antibiotics, they often kill all the good bacteria in your intestine. This creates a perfect home for bacteria called
    Clostridium difficile
    (
    C. diff
    )
    . This particular bacteria is not killed by the antibiotics and begins to grow out of control. As it grows, the bacteria makes toxins. These toxins irritate the lining of the intestine and cause swelling, leading to pain and diarrhea.

  • Definition


    Antibiotic-associated colitis is an irritation in your large intestine caused by an infection. It happens when there is a disruption in the normal bacteria of your intestines after taking antibiotic medication allowing bad bacteria to take over. Colitis can lead to
    diarrhea
    and abdominal cramping.

    The infection is often very serious.

    The Stomach, Liver, and Intestines
    Normal Anatomy of the Large and Small Intestine
    Copyright © Nucleus Medical Media, Inc.

  • Diagnosis

    Your doctor will ask about your symptoms and medical history. A physical exam will be done. Tests may include:

    • Blood tests
    • Stool samples
      to identify the toxins made by the bacteria
    • CT scan
      to see internal body structures
    • Colonoscopy
      to see the colon lining with a thin, lighted tube inserted through the rectum

  • Prevention

    To reduce your chances of this condition, take these steps:

    • Use antibiotics only when your doctor has confirmed that you have a bacterial infection.
    • If you are prescribed antibiotics, ask your doctor if you should take a probiotic also. Probiotics may help protect the normal bacterial growth in your intestines.
    • Wash your hands often with soap and water to prevent spreading the infection.
    • Clean any affected surfaces with a disinfectant that contains bleach if someone has had an infection at home.
    • If you are in a care facility, make sure any healthcare staff are washing their hands before coming in contact with you. Ask your visitors to wash their hands while visiting with you.

    • Precautions will be taken in the hospital if you have a
      C. diff
      infection. This should include gloves and protective gowns for staff or visitors.

  • Risk Factors

    An infection with this bacteria is most common in older people, or people staying in hospitals or other care centers. Factors that increase your chance of having this condition include:

    • Antibiotic use
    • Severe illness
    • Medications that decrease stomach acid production
    • Surgery of the stomach or intestine
    • Enteral feeding

    • Other stomach or intestine conditions such as
      Crohn’s disease
      or
      ulcerative colitis
    • Chemotherapy

  • Symptoms

    Symptoms may include:

    • Loose stools
    • Watery or mucousy diarrhea
    • Abdominal pain
      or cramps
    • Bloating
    • Fever
    • Loss of apetite
    • Rarely, nausea and
      vomiting

  • Treatment

    Talk with your doctor about the best treatment plan for you. Treatment options include the following:


    If you are diagnosed with this condition, follow your doctor's
    instructions
    .